Alert archive / Illinois / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Feb 28, 2017, 6:54 PM CST for Coles County, Douglas County, Moultrie County, Illinois. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2017, 6:54 PM CST (00:54 UTC)
- Expired
- Feb 28, 2017, 7:04 PM CST
- In force
- 10 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Coles County, IL, Douglas County, IL, Moultrie County, IL
The radar
The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 2:57 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.7
The text
As transmitted.
633 WUUS53 KILX 010054 SVRILX ILC029-041-139-010145- /O.NEW.KILX.SV.W.0008.170301T0054Z-170301T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lincoln IL 654 PM CST TUE FEB 28 2017 The National Weather Service in Lincoln has issued a * Severe Thunderstorm Warning for... Northwestern Coles County in east central Illinois... Southeastern Moultrie County in central Illinois... Southwestern Douglas County in east central Illinois... * Until 745 PM CST * At 654 PM CST, a severe thunderstorm was located near Allenville, or near Sullivan, moving northeast at 70 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mattoon, Sullivan, Arcola, Humboldt, Allenville, Cooks Mill, Coles, Fairgrange and Bushton. This includes Interstate 57 between mile markers 191 and 209. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Lincoln. && A tornado watch remains in effect until 1000 PM CST for central and east central Illinois. LAT...LON 3945 8856 3955 8868 3976 8828 3956 8808 TIME...MOT...LOC 0054Z 242DEG 61KT 3950 8858 HAIL...1.25IN WIND...<50MPH $$ Shimon
2 follow-up statements
022
WWUS53 KILX 010102
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
702 PM CST TUE FEB 28 2017
ILC139-010111-
/O.CAN.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Moultrie-
702 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOULTRIE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for east central
Illinois.
LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0101Z 241DEG 64KT 3956 8843
$$
ILC029-041-010145-
/O.CON.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Coles-Douglas-
702 PM CST TUE FEB 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CST
FOR NORTHWESTERN COLES AND SOUTH CENTRAL DOUGLAS COUNTIES...
At 701 PM CST, a severe thunderstorm was located over Cooks Mill, or
near Mattoon, moving northeast at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mattoon, Arcola, Humboldt, Cooks Mill, Coles, Fairgrange and Bushton.
This includes Interstate 57 between mile markers 193 and 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
A tornado watch remains in effect until 1000 PM CST for east central
Illinois.
LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0101Z 241DEG 64KT 3956 8843
HAIL...1.00IN
WIND...60MPH
$$
Shimon232
WWUS53 KILX 010104
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
704 PM CST TUE FEB 28 2017
ILC029-041-010114-
/O.CAN.KILX.SV.W.0008.000000T0000Z-170301T0145Z/
Coles-Douglas-
704 PM CST TUE FEB 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLES AND SOUTH
CENTRAL DOUGLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CST for east central
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3949 8847 3961 8847 3976 8828 3956 8808
TIME...MOT...LOC 0104Z 242DEG 61KT 3959 8836
$$
ShimonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:03 PM CST, 51 minutes earlier.
Area forecast discussion, Feb 28, 6:03 PM CST, 51 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 603 PM CST Tue Feb 28 2017 .SHORT TERM...(This evening through Wednesday) ISSUED AT 318 PM CST Tue Feb 28 2017 20z/2pm surface analysis shows 1000mb low over eastern Iowa, with warm front extending southeastward along/just north of the I-74 corridor. MUCAPE values have increased to 1000J/kg while 0-1km bulk shear has been enhanced to 30-35kt near the boundary. Based on these parameters, it appears convection will first initiate near the warm front across the northern KILX CWA within the next hour or two. While these first cells will quickly shift into northern Illinois, additional cells developing within the main instability/shear axis across southwest Illinois will lift into the area by early evening. Any storms that fire late this afternoon into the early evening will be capable of damaging wind gusts in excess of 60mph, large hail greater than quarter-sized, and a few tornadoes. The first round of scattered convection will be relatively short-lived, with the HRRR suggesting it exiting into northern Illinois/Indiana by 02z/8pm. After that, attention will focus further west ahead of an advancing cold front where a squall line will take shape. Models have been struggling with the timing of the late night convection: however, consensus is beginning to point to a slightly earlier solution than the 12z CAMS had initially suggested. Latest HRRR shows a line of storms arriving west of the Illinois River by 04z/10pm...then quickly pushing to the I-70 corridor by 08z/2am. Main threats with these storms will be damaging wind gusts...with the potential for a few tornadoes embedded within the line. Once the overnight line of storms pass, the threat for additional severe weather will come to an end. Windy and much cooler weather will be noted in the wake of the system on Wednesday. Westerly winds will gust to between 25 and 35 mph...while high temperatures only reach the upper 40s and lower 50s. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 318 PM CST Tue Feb 28 2017 500 mb trough axis to shift across central Illinois Wednesday evening with lingering low chance POPs across our far north and east. Broad cyclonic flow remains over our area on Thursday bringing a mix of clouds and sun along with more seasonably cold temperatures. Highs will be mostly in the 40s. High pressure is then forecast to build east into the region through the end of the week. With our area under a northwest flow, temperatures will remain closer to where they should be into Friday. Several weak, fast moving shortwaves will track southeast into the Midwest late Thursday and again late Friday into Friday night bringing low chance POPs mainly to the north. The upper low/trough shifts well off to our east late in the weekend into early next week allowing upper level ridging to build into the Midwest. This will result in a significant warming trend once again over the center of the nation. However, medium range models still showing a decent amount of spread with respect to our next upper wave forecast into the Northern Plains on Monday and then closing off a deep upper low over the Great Lakes Monday night into Tuesday at least according the the latest ECMWF, while the GFS is quite a bit slower with the evolution of the early week trough, just the opposite from what we saw 12 hours ago. Not a great deal of confidence with the forecast as we head into the second half of the weekend with POPs increasing ahead of the approaching shortwave, especially on Sunday and Monday of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 603 PM CST Tue Feb 28 2017 Main aviation concern continues to be timing of potential line of strong to severe convection later this evening. High-res models have been consistently showing a broken line of storms developing across eastern Iowa/Missouri over the next couple of hours. Latest radar imagery is already showing the beginning of the line materializing, so confidence is growing concerning specific timing details. Have followed the HRRR solution closely and have therefore sped up the onset by 2-3 hours. Included a TEMPO group for thunder beginning at 04z at KPIA and ending at KCMI by 08z. Once the line passes, winds will veer to the W/SW...then eventually the W/NW. Outside of the storms, VFR ceilings will prevail until late tonight into Wednesday morning as MVFR ceilings spill into the area from the northwest. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barnes LONG TERM...Smith AVIATION...Barnes
Hazardous weather outlook, Feb 28, 3:27 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 327 PM CST Tue Feb 28 2017 ILZ027>031-036-037-040-041-047>050-011200- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois, north central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward through the Illinois River Valley between 9pm and midnight...bringing the threat for damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through midnight. ILZ038-042>046-051>057-061-011200- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through early evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward across the I-55 corridor between 10pm and 1am...then to the Indiana border between 1am and 3am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 3am. ILZ062-063-066>068-071>073-011200- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 327 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of east central Illinois, south central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms will develop and track across the area through the evening. Some of the cells will be capable of producing damaging wind gusts in excess of 60mph...hail larger than quarters...and a few tornadoes. A squall line is expected to develop ahead of an advancing cold front across eastern Iowa/Missouri later this evening. These storms will push eastward to the I-70 corridor between 3am and 6am. The main threats will be damaging wind gusts in excess of 60mph...and a few embedded tornadoes. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight...particularly between 10pm and 6am. Barnes
In the hours before
Local storm report, Feb 28, 5:05 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM HAIL 5 N YATES CITY 40.85N 90.01W
02/28/2017 E1.00 INCH KNOX IL FIRE DEPT/RESCUE
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Feb 28, 5:19 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL CHILLICOTHE 40.92N 89.50W
02/28/2017 E1.00 INCH PEORIA IL EMERGENCY MNGR
&&
SBAKERLocal storm report, Feb 28, 5:35 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
535 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TORNADO WASHBURN 40.92N 89.29W
02/28/2017 WOODFORD IL TRAINED SPOTTER
TORNADO ON GROUND IN TOWN.
&&
SBAKERLocal storm report, Feb 28, 5:48 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TORNADO 2 S TOLUCA 40.98N 89.13W
02/28/2017 MARSHALL IL EMERGENCY MNGR
STILL ON GROUND. HEADING TOWARD RUTLAND.
&&
SBAKERLocal storm report, Feb 28, 6:02 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
602 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TORNADO WASHBURN 40.92N 89.29W
02/28/2017 WOODFORD IL TRAINED SPOTTER
DAMAGE REPORT...STUCTURAL DAMAGE, POWER POLES DOWN.
&&
SBAKERLocal storm report, Feb 28, 6:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL SHELBYVILLE 39.41N 88.80W
02/28/2017 E1.75 INCH SHELBY IL MESONET
&&
SBAKERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:27 PM CST | Severe Thunderstorm Warning | ILX | Shelby | 28 min |
| Feb 28, 7:38 PM CST | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 67 min |
| Feb 28, 8:00 PM CST | Special Weather Statement | ILX | Marshall | 30 min |
| Feb 28, 8:34 PM CST | Tornado Warning | ILX | Clay, Richland | 41 min |
| Feb 28, 9:04 PM CST | Tornado Warning | ILX | Crawford, Lawrence, Richland | 41 min |
| Feb 28, 9:29 PM CST | Tornado Warning | ILX | Cass, Schuyler | 23 min |
| Feb 28, 9:50 PM CST | Special Weather Statement | ILX | Marshall, Peoria, Tazewell, Woodford | 40 min |
| Feb 28, 10:32 PM CST | Special Weather Statement | ILX | McLean | 28 min |
| Feb 28, 10:44 PM CST | Severe Thunderstorm Warning | ILX | McLean | 46 min |
| Feb 28, 11:33 PM CST | Special Weather Statement | ILX | DeWitt, Piatt | 57 min |
| Mar 1, 12:21 AM CST | Special Weather Statement | ILX | Champaign, Vermilion | 54 min |
| Mar 1, 12:55 AM CST | Special Weather Statement | ILX | Coles, Douglas, Edgar, Moultrie | 65 min |
| Mar 1, 2:27 AM CST | Special Weather Statement | ILX | Effingham, Jasper | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.